Drought, La Salle
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- La Salle forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 28.345, -99.100 (the zone’s center; the record gives no point)
Drought conditions became exceptional across La Salle and Webb Counties in May while extreme drought conditions expanded from Duval and McMullen Counties into Jim Wells, Live Oak, Bee, Goliad, Victoria and Calhoun Counties. Severe drought conditions developed over Aransas, Nueces, Kleberg, San Patricio, and Refugio Counties during the early part of the month.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CRP wrote it up.
Drought conditions became exceptional across La Salle and Webb Counties in May while extreme drought conditions expanded from Duval and McMullen Counties into Jim Wells, Live Oak, Bee, Goliad, Victoria and Calhoun Counties. Severe drought conditions developed over Aransas, Nueces, Kleberg, San Patricio, and Refugio Counties during the early part of the month.
Although widespread 1 to 3 inches of rain occurred across South Texas on the 12th and alleviated the short term fire danger conditions, the rainfall was easily absorbed by the very dry soils. Overall, little change in the drought status was observed over the region with this rain event. Rainfall deficits for the month remained high with most areas receiving between 25 and 50 percent of normal rainfall for the month of May.
Hot, dry, and windy conditions further stressed crops in the region. Hay production was very limited with livestock producers reducing herds or liquidating herds completely. Rangeland and pastures did not improve significantly with the rainfall. Ponds were either very low or bone dry.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Apr 30, 10:32 PM CST, 1 hour 28 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1132 PM CDT SAT APR 30 2011
.DISCUSSION...UPDATED FOR 6Z AVIATION DISCUSSION BELOW.
&&
.AVIATION...MVFR CIGS TONIGHT ALL TERMINALS EXCEPT KLRD /VFR/
THEN TRANSITIONING TO VFR ALL SITES BY SUNDAY AFTERNOON. LOW LEVEL
STRATUS AND STRATOCU CURRENTLY AFFECTING CRP/VCT AND ADJACENT COAST
AND PROG TO DEVELOP INLAND OVERNIGHT TOWARDS RIO GRANDE. IN
ADDITION TO MVFR CIGS...LLWS TO BE A FLIGHT CONCERN AS LLJ HAS
QUICKLY INTENSIFIED THIS EVENING WITH LLWS OF 50 KT AT 2K FT
LIKELY /POSSIBLY EVEN HIGHER/ THROUGH DAYBREAK. LLJ TO MIX TO
SURFACE ON SUNDAY RESULTING IN GUSTY SE WINDS ALONG WITH
INCREASING CIGS AS CLOUD DECK DECREASES FROM WEST TO EAST.
&&
.PREV DISCUSSION... /ISSUED 935 PM CDT SAT APR 30 2011/
DISCUSSION...SURFACE AND LAPS ANALYSIS REVEAL SURFACE TROUGH HAS
RETREATED WESTWARD INTO NE OLD MEX. HIGHER LOW LEVEL MOISTURE
VALUES CONTINUE TO FILTER INLAND AND ARE ALREADY ABOVE FORECAST
VALUES. THUS HAVE INCREASED DEWPOINTS FOR TONIGHT. BUMPED LOW
TEMPS UP A COUPLE OF DEGREES GENERALLY ACROSS THE BOARD TO ACCOUNT
FOR HIGHER MOISTURE VALUES AND CONSIDERATION TOWARDS ELEVATED
WINDS KEEPING TEMPS HIGHER THAN GUIDANCE. FINALLY...INCREASED POPS
FROM SILENT 5 TO SILENT 10 TO ACCOUNT FOR BRIEF ISOLATED SHOWERS
WHICH MAY DEVELOP AND STREAM NNE OVERNIGHT AS LLJ INTENSIFIES. NO
OTHER SIGNIFICANT CHANGES MADE AT THIS TIME.
PREV DISCUSSION... /ISSUED 644 PM CDT SAT APR 30 2011/
DISCUSSION...UPDATED FOR 00Z AVIATION DISCUSSION
AVIATION...MVFR CIGS CONTINUE OVER THE NORTHEAST EARLY THIS
EVENING. VFR CONDITIONS ELSEWHERE WITH HIGH CLOUDS OVER THE WEST AND
MID-LEVEL (AROUND 5KFT) CLOUDS STREAMING ACROSS THE COASTAL
LOCATIONS. SOUTHEAST WINDS CONTINUE TO GUST BETWEEN 25 TO 30KTS AS
WELL. DO EXPECT WIND SPEEDS TO COME DOWN A BIT AFTER SUNSET AND LOW
LEVEL STRATUS TO RETURN ACROSS THE EAST TONIGHT. LLWS AGAIN IN TAFS
FOR STRONG JET OVERHEAD BETWEEN 07Z-15Z. VFR CIGS RETURN BY SUNDAY
AFTERNOON FOR MOST LOCATIONS EXCEPT FOR THE EXTREME NORTHEAST. GUSTY
SOUTHEAST WINDS AGAIN EXPECTED ON SUNDAY FOR ALL BUT THE FAR WEST.
PREV DISCUSSION... /ISSUED 311 PM CDT SAT APR 30 2011/
SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...THE GFS/NAM PROG AN
UPPER LEVEL DISTURBANCE (CURRENTLY NEAR THE WEST COAST) TO MOVE
ACRS THE SRN ROCKIES/SWRN CONUS DRG THE PERIOD. IN ADDITION...
A COLD FRONT (MOVG SWD IN RESPONSE TO AN UPPER SYSTEM MOVG ACRS
THE NRN PLAINS/GREAT LAKES REGION) IS PROGD BY THE GFS/NAM/ECMWF
DETERMINISTIC SOLNS TO ENTER THE CWA SUNDAY NIGHT. THE WESTERN
SYSTEM WILL CONTRIBUTE TO ONSHORE FLOW OVER THE CWA/MSA DRG THE
PERIOD. THE NAM SOUNDINGS SUGGEST THAT CONVECTION COULD OCCUR OVER
PORITONS OF THE CWA SUNDAY. YET...THE GFS MAINTAINS STRONG CIN
VALUES. CONCUR WITH THE GFS AND WILL KEEP SUNDAY DRY. AS THE FRONT
ENTERS THE CWA FROM THE NORTH SUNDAY NIGHT...EXPECT THE FRONT TO
TRIGGER CONVECTION (LOW CIN VALUES PROGD JUST IN ADVANCE OF
FRONT). OWING TO THE CAPE VALUES...STRONG THUNDERSTORMS ARE
POSSIBLE. FURTHER...NAM BRN VALUES SUGGEST SUPERCELLUAR STRUCTURES
PSBL. YET...WILL NOT INTRODUCE THE STRONG/SEVERE WORDING AT THIS
TIME OWING TO LACK OF HIGH CONFIDENCE. BREEZY/WINDY CONDITIONS
EXPECTED OVR THE ERN CWA SUNDAY AFTN YET MINIMUM RELATIVE HUMIDITY
VALUES SHOULD REMAIN HIGH ENOUGH TO PRECLUDE FIRE DANGER
CONDITIONS.
MARINE...SCA CONDITIONS TO PERSIST OWING TO A STG MSLP GRADIENT.
MAM PROGS 0-1KM LAPSE RATES NIL OR VERY WEAK TNGT/SUNDAY. YET...
40-50KT 925MB NAM (CONCUR WITH THE NAM) WIND MAY STILL CONTRIBUTE
TO SFC WIND MAGNITUDES. THUS...WL MAINTAIN THE SCA THROUGH AT
LEAST 18Z SUNDAY. ITS LIKELY THAT SEA HGTS WILL REMAIN IN THE SCA
CATEGORY OVER THE OFFSHORE COASTAL WATERS AFTER 18Z SUDNAY. THE
WIND WILL GRADUALLY DECREASE SUNDAY NIGHT OWING TO THE APPROACH OF
THE FRONT. EXPECT THE FRONT TO TRIGGER AT LEAST ISOLD CONVECTION
SUNDAY NIGHT.
LONG TERM (MONDAY THROUGH SATURDAY)...SOME NOTABLE CHANGES IN THE
MEDIUM RANGE SOLUTIONS FOR EARLY NEXT WEEK. MOST APPARENT CHANGE IS
THAT THE INITIAL STALLING OF THE FRONT ON MONDAY IS NO LONGER
EXPECTED TO OCCUR...AND INDEED THE SURFACE HIGH BUILDING IN BEHIND
THE FRONT IS LARGER AND DEEPER THAN ON PREVIOUS RUNS.
MAIN CHANGES WITH THIS PACKAGE ARE TO REFOCUS POPS EARLIER IN THE
EXTENDED PERIOD AND TAPERING THEM OFF FASTER TOWARD THE END OF THE
EVENT. SOME THUNDER POSSIBLE INITIALLY GIVEN FORECAST LAPSE RATES
ALOFT...BUT AS THE EVENT PROGRESSES LOSS OF INSTABILITY WILL EVOLVE
THE EVENT TO BE JUST SHOWERS.
TEMPERATURES MONDAY AND TUESDAY ARE LIKELY TO BE MUCH COOLER THAN IN
PREVIOUS FORECASTS. NOT QUITE BUYING THE GFS SOLUTION OF NEARLY ZERO
TEMPERATURE REVOCERY ON MONDAY AS THAT WOULD BE QUITE RARE THIS FAR
SOUTH IN EARLY MAY...BUT HAVE MADE SIGNIFICANT LOWERINGS ACROSS THE
COASTAL BEND. WEDNESDAY MORNING APPEARS TO BE THE COOLEST IN THIS
TIMEFRAME...AND BY LATE WEDNESDAY RETURN FLOW IS BACK IN FORCE WITH
ATTENDANT TEMPERATURE AND HUMIDITY INCREASES...BEGINNING A SLOW
WARMING TREND INTO THE WEEKEND.
WINDS WILL INCREASE IN THE WAKE OF THE FRONT...ESPECIALLY OVER THE
WATERS WHERE SMALL CRAFT ADVISORY CONDITIONS ARE LIKELY MONDAY NIGHT
AND MUCH OF THE DAY ON TUESDAY BEFORE GRADUALLY DIMINISHING. AT THIS
POINT DO NOT EXPECT FIRE WEATHER CONCERNS TO BE ANY WORSE THAN USUAL
BEHIND THE FRONT...AS WINDS OVER LAND...WHILE BREEZY...ARE UNLIKELY
TO REACH RED FLAG CRITERIA.
&&
.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI 76 86 69 71 56 / 10 10 20 20 30
VICTORIA 74 86 64 72 54 / 10 10 30 30 40
LAREDO 77 101 68 78 56 / 10 10 20 20 30
ALICE 74 92 68 74 54 / 10 10 20 20 30
ROCKPORT 77 80 69 69 59 / 10 10 20 20 30
COTULLA 74 95 61 70 55 / 10 10 20 30 30
KINGSVILLE 75 91 70 74 55 / 10 10 20 20 30
NAVY CORPUS 76 80 70 70 59 / 10 10 20 20 30
&&
.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 1 PM CDT SUNDAY FOR THE FOLLOWING
ZONES: BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS...
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR...
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM...
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL
OUT 20 NM...WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20
TO 60 NM...WATERS FROM PORT ARANSAS TO MATAGORDA SHIP
CHANNEL FROM 20 TO 60 NM.
&&
HART...AVIATIONHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CORPUS CHRISTI TX 450 AM CDT SAT APR 30 2011 TXZ229>234-239>247-302200- LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL- JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN- 450 AM CDT SAT APR 30 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A COLD FRONT IS FORECAST TO STALL ACROSS SOUTH TEXAS ON MONDAY...THEN MOVE SOUTH THROUGH OUR AREA MONDAY NIGHT. THERE WILL BE A CHANCE OF THUNDERSTORMS DEVELOPING ALONG AND AHEAD OF THE FRONT AND CONTINUING INTO TUESDAY MORNING BEHIND THE COLD FRONT. SOME THUNDERSTORMS MAY BE STRONG WITH THE POTENTIAL TO PRODUCE SMALL HAIL AND WIND GUSTS OF 40 TO 50 MPH. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. GMZ230-235-250-255-270-275-302200- BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS- BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR- COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM- COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM- WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO 60 NM- 450 AM CDT SAT APR 30 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDDLE TEXAS COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT SMALL CRAFT ADVISORIES ARE IN EFFECT FOR THE WATERS THROUGH TONIGHT FOR STRONG AND GUSTY SOUTH TO SOUTHEAST WINDS OF 20 TO 25 KNOTS. NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SMALL CRAFT ADVISORIES MAY BE NECESSARY ACROSS THE BAYS AND THE ADJACENT GULF WATERS SUNDAY AND THEN AGAIN ON TUESDAY IN THE WAKE OF A COLD FRONT. SOME THUNDERSTORMS WILL BE POSSIBLE WITH THE FRONT MONDAY NIGHT AND TUESDAY PROVIDING GUSTY WINDS. NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. TMT/TE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
904 PM CDT SAT APR 30 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0104 PM WILDFIRE 14 S BENAVIDES 27.40N 98.41W
04/27/2011 DUVAL TX PARK/FOREST SRVC
ESTIMATED 1500 ACRE WILDFIRE ROUGHLY NEAR CR 716 AND FM
339. SEVERAL OUTBUILDINGS WERE LOST. 8 HOMES WERE
THREATENED BUT NONE WERE LOST.
&&
HARTThe national radar mosaic for the moment the first event began.
15 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 303395, 303397, 303398, 303399, 303400, 303401, 303402, 303403, 303404, 303405, 303409, 303411, 303412, 303413, 303414.